Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 25, 2017, 11:11 AM CDT for Iberville Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2017, 11:11 AM CDT (16:11 UTC)
- Expired
- Mar 25, 2017, 11:45 AM CDT
- In force
- 34 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Iberville Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted.
741
WUUS54 KLIX 251611
SVRLIX
LAC047-251645-
/O.NEW.KLIX.SV.W.0039.170325T1611Z-170325T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1111 AM CDT SAT MAR 25 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
South central Iberville Parish in southeastern Louisiana...
* Until 1145 AM CDT
* At 1111 AM CDT, a severe thunderstorm was located 8 miles southwest
of Bayou Sorrel, or 16 miles southeast of Catahoula, moving
northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bayou Sorrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3036 9145 3019 9119 3006 9134 3005 9137
3010 9138 3010 9146 3011 9147 3013 9146
3014 9147 3019 9147 3020 9149 3023 9148
3024 9151
TIME...MOT...LOC 1611Z 212DEG 20KT 3011 9146
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 8:08 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 25, 8:08 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
808 AM CDT Sat Mar 25 2017
...SOUNDING DISCUSSION...
The sounding is from ahead of the storms this morning and
indicates instability is present with mixed layer CAPE at
970 J/KG and most unstable at 1260 J/KG. Winds are SSE right at
the surface and veer to SW at 50 kts by 500 mb. Surface to 6 km
shear is at 49 kts suggesting strong to severe storms are at least
possible, though the winds are likely a bit more unidirectional
with the actual line. The storms have been weakening this morning.
Winds at about 30 kts are the highest observed in the line so
far, though daytime heating will add some more instability for
additional development later today. Hail might be possible with a
couple of the stronger storms with higher updrafts this
afternoon. Wet bulb zero height is relatively low at 8400 ft.
Krautmann
&&
.PREV DISCUSSION... /issued 339 AM CDT Sat Mar 25 2017/
SHORT TERM...
A line of convection extending from northeast Louisiana to the
southwest corner of the state was continuing to push eastward
early this morning. This line has shown signs of weakening over
the last couple of hours and the latest HRRR model data as well as
the 06Z run of the NAM forecast this trend to continue as it
pushes into the western and northern sections of the P/CWA during
the early morning hours. Models then forecast redevelopment of
this line later today farther to the east with additional
convection moving in from the west as well. Despite the current
trends and near term forecast for weakening of convection this
morning, the threat of strong to severe thunderstorms will exist
today across the forecast area and SPC has included the entire
area in a slight risk for severe thunderstorms. The main severe
weather threats will be damaging thunderstorms winds and large
hail; however, an isolated tornado or two is not out of the
question, primarily during the morning hours.
The convection today is the result of a vigorous upper low/trough
progressing slowly east-northeastward across the mid and lower
Mississippi Valley. This system will act on a moist and unstable
atmosphere to produce numerous to widespread thunderstorms today
which will diminish late in the day and during the evening as the
upper low/trough pulls off to the east-northeast. Decent upper
level divergence should aid development and help maintain the
convection today. Forecast soundings show veering of the winds
with height in the lowest levels yielding SRH values in the 200
to 300 m2/s2 this morning which signals a threat for tornadoes.
This veering in the lowest levels becomes less prominent as the
day progresses, thus a decreasing threat for tornadoes as the day
goes by. The forecast soundings also indicate a threat for hail
with relatively low WBZ heights. This makes sense as a the cold
pool aloft associated with the upper low/trough spreads eastward.
The cold front associated with this system will not push through
the P/CWA.
A much more tranquil and dry day is expected on Sunday as this
weather system continues to move away from the area. 11
LONG TERM...
A warm and active pattern will prevail through the work week and
into next weekend. A short wave trough moving across the
Mississippi Valley at the beginning of the work week will be the
next system to impact the local area. Convection is expected
across the area Monday into Monday night. An isolated strong
storm is not out of the question; however, the best chance for
this will be to the north of the forecast area. Some residual
moisture may also yield a shower or thunderstorm on Tuesday with a
frontal boundary nearby or just to the north. Again, the front
will not push through the area.
A more impressive system will affect the area for the last half of
the work week. At this time, it looks as if an upper low/trough
will move out of the southern Plains and into the lower/mid
Mississippi Valley on Thursday with a threat of convection across
the P/CWA from Wednesday night through Thursday night. It would
appear that some strong to severe thunderstorms will again be
possible with this system. There are now some differences with how the
the GFS and ECMWF handle this system with regards to the strength
and timing.
Yet another system may impact the lower Mississippi Valley next
weekend or just beyond the current forecast period into the
following week. The GFS and ECMWF are again offering solutions
with some differences on the strength and timing of this system.
11
AVIATION...
Main concern will be timing of thunderstorms associated with a
squall line. The squall line currently stretches from near Monroe,
to just east of Alexandria, to Lake Charles. Northern end continues
to move a bit faster than the southern end as the front elongates.
Model guidance appears too fast with the arrival of thunderstorms,
and will likely need to adjust TAFs in the next hour or so to
account for further slowing of the convective line. Outside of
convection, general MVFR conditions due to cloud deck between 15kft
and 25kft. Conditions will drop to IFR during peak of convection,
then should improve to VFR behind the line. 95
MARINE...
Small craft advisory conditions with winds over 20 knots and rough
seas will persist through 7am for open waters west of the
Mississippi River, and through 7pm for open waters east of the
Mississippi River. Elsewhere, exercise caution headlines are in
effect. The pressure gradient will weaken tonight and Sunday as high
pressure overspreads the coastal waters. Expect to see southerly
flow of 10 to 15 knots and seas of 3 to 5 feet by Sunday, and then
to see these conditions persist through Tuesday. A second low
pressure system could bring another round of small craft conditions
to the waters for Wednesday and Thursday. 95
DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Severe Weather Potential.
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 61 83 63 / 80 30 10 10
BTR 81 62 83 64 / 80 20 10 10
ASD 79 62 81 63 / 80 30 10 10
MSY 80 66 82 66 / 80 20 10 10
GPT 77 64 79 65 / 70 30 10 10
PQL 78 64 80 63 / 70 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ555-557-
575-577.
MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ557-575-
577.
&&Hazardous weather outlook, Mar 25, 10:10 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service New Orleans LA 1010 AM CDT Sat Mar 25 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-260315- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1010 AM CDT Sat Mar 25 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A slight risk of severe weather continues to exist for areas east of a McComb to Hammond to Houma line today. A marginal risk of severe weather exists for the remainder of the area. The primary threat from any severe thunderstorms that form today will be strong damaging wind gusts and large hail. A small craft advisory remains in effect for the open Gulf waters east of the Mississippi River through this evening due to continued strong southerly winds of 20 to 25 knots and rough seas of 5 to 8 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are also possible Monday, and again on Thursday. A few of these storms could be strong to severe on Thursday. .SPOTTER INFORMATION STATEMENT... Though spotter activation is not requested at this time, please relay any reports of severe weather to local law enforcement or the National Weather Service. 32
In the hours before
Special weather statement, Mar 25, 7:17 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
717 AM CDT SAT MAR 25 2017
LAZ037-071-MSZ069>071-251300-
St. Helena-Northern Tangipahoa-Pike-Walthall-Amite-
717 AM CDT SAT MAR 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. HELENA
AND NORTHWESTERN TANGIPAHOA PARISHES...WALTHALL...PIKE AND
SOUTHEASTERN AMITE COUNTIES...
At 717 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Monticello to Osyka. Movement was
east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mccomb, Magnolia, Kentwood, Summit, Tylertown, Osyka, Salem, Dexter
and Mccomb Airport.
LAT...LON 3133 9008 3134 9004 3118 9003 3117 9001
3114 9001 3113 8994 3107 8992 3107 8983
3102 8984 3100 9003 3100 9035 3097 9035
3094 9068 3135 9051 3135 9011
TIME...MOT...LOC 1217Z 258DEG 26KT 3152 9012 3101 9045
CABSpecial weather statement, Mar 25, 8:50 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
850 AM CDT SAT MAR 25 2017
LAZ046-048>050-251430-
Livingston-Iberville-Ascension-East Baton Rouge-
850 AM CDT SAT MAR 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...CENTRAL
LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON
ROUGE PARISHES...
At 850 AM CDT, a strong thunderstorm was located over St. Gabriel, or
near Oak Hills Place, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Oak Hills Place, St. Gabriel,
Walker, Livingston, French Settlement, Port Vincent, Old Jefferson,
Inniswold, Prairieville, Village St. George, Shenandoah, Gardere,
Carville, Westminster and Killian.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3032 9114 3033 9114 3034 9115 3035 9119
3035 9121 3059 9070 3035 9057 3018 9114
3032 9121
TIME...MOT...LOC 1350Z 245DEG 28KT 3029 9110Special weather statement, Mar 25, 9:48 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
948 AM CDT SAT MAR 25 2017
LAZ039-071-MSZ070-071-251530-
Washington-Northern Tangipahoa-Pike-Walthall-
948 AM CDT SAT MAR 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TANGIPAHOA AND
NORTHWESTERN WASHINGTON PARISHES...SOUTHWESTERN WALTHALL AND
SOUTHEASTERN PIKE COUNTIES...
At 948 AM CDT, a strong thunderstorm was located near Roseland, or
near Amite, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Franklinton, Amite, Amite City, Roseland, Mount Herman and Wilmer.
LAT...LON 3088 9004 3069 9037 3067 9045 3078 9057
3112 9024
TIME...MOT...LOC 1448Z 227DEG 27KT 3077 9044Special weather statement, Mar 25, 10:02 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1002 AM CDT SAT MAR 25 2017
LAZ047-048-050-251545-
Livingston-West Baton Rouge-East Baton Rouge-
1002 AM CDT SAT MAR 25 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WEST BATON ROUGE...
NORTHWESTERN LIVINGSTON AND CENTRAL EAST BATON ROUGE PARISHES...
At 1001 AM CDT, a strong thunderstorm was located over Baton Rouge,
moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place,
Walker, Westminster, Old Jefferson, Merrydale, Inniswold, Watson,
Pride, Village St. George, Shenandoah, Gardere, Brownfields,
Greenwell Spring and Baton Rouge Airport.
LAT...LON 3071 9100 3068 9089 3067 9089 3065 9091
3065 9079 3061 9065 3044 9086 3032 9109
3044 9126
TIME...MOT...LOC 1501Z 218DEG 24KT 3045 9112Special weather statement, Mar 25, 10:33 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1033 AM CDT SAT MAR 25 2017
LAZ047-048-251615-
West Baton Rouge-East Baton Rouge-
1033 AM CDT SAT MAR 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE
AND WESTERN EAST BATON ROUGE PARISHES...
At 1033 AM CDT, a strong thunderstorm was located over Brusly, or
near Port Allen, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place,
Addis, Brusly, Westminster, Old Jefferson, Merrydale, Inniswold,
Village St. George, Shenandoah, Gardere, Brownfields and Baton Rouge
Airport.
LAT...LON 3063 9105 3047 9098 3046 9099 3044 9097
3042 9098 3042 9096 3040 9096 3040 9097
3039 9097 3039 9095 3036 9094 3033 9111
3032 9114 3032 9124 3040 9134
TIME...MOT...LOC 1533Z 234DEG 13KT 3038 9121Special weather statement, Mar 25, 10:40 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1040 AM CDT SAT MAR 25 2017
LAZ046-047-251615-
Iberville LA-West Baton Rouge LA-
1040 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEST BATON ROUGE AND
CENTRAL IBERVILLE PARISHES UNTIL 1115 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ramah, or 13 miles east of Catahoula, moving northeast
at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Plaquemine, Addis, Brusly, Rosedale and Grosse Tete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3051 9132 3038 9123 3036 9124 3035 9124
3034 9122 3034 9121 3028 9117 3019 9147
3020 9149 3023 9148 3024 9151 3024 9157
3032 9162
TIME...MOT...LOC 1540Z 241DEG 17KT 3028 9150
32The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:20 AM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 25 min |
| Mar 25, 5:11 AM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 64 min |
| Mar 25, 5:44 AM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge | 61 min |
| Mar 25, 8:50 AM CDT | Special Weather Statement | LIX | Livingston | 40 min |
| Mar 25, 9:48 AM CDT | Special Weather Statement | LIX | Washington | 42 min |
| Mar 25, 10:02 AM CDT | Special Weather Statement | LIX | East Baton Rouge | 43 min |
| Mar 25, 10:33 AM CDT | Special Weather Statement | LIX | East Baton Rouge | 42 min |
| Mar 25, 10:40 AM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 35 min |
| Mar 25, 10:45 AM CDT | Special Marine Warning | LIX | 60 min | |
| Mar 25, 11:14 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, Livingston, West Baton Rouge | 31 min |
| Mar 25, 11:39 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, West Baton Rouge | 2 hr |
| Mar 25, 11:42 AM CDT | Special Weather Statement | LIX | East Baton Rouge, Livingston | 48 min |
| Mar 25, 12:00 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston | 30 min |
| Mar 25, 12:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| Mar 25, 12:15 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint John the Baptist, Tangipahoa | 45 min |
| Mar 25, 12:19 PM CDT | Special Marine Warning | LIX | 41 min | |
| Mar 25, 12:41 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 34 min |
| Mar 25, 1:13 PM CDT | Special Marine Warning | LIX | 92 min | |
| Mar 25, 1:45 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 30 min |
| Mar 25, 1:52 PM CDT | Special Weather Statement | LIX | Orleans, Saint Charles | 38 min |
| Mar 25, 1:55 PM CDT | Special Marine Warning | LIX | 35 min | |
| Mar 25, 2:34 PM CDT | Special Marine Warning | LIX | 56 min | |
| Mar 25, 2:43 PM CDT | Special Weather Statement | LIX | Saint Bernard | 62 min |
| Mar 25, 2:56 PM CDT | Special Marine Warning | LIX | 94 min | |
| Mar 25, 3:05 PM CDT | Special Marine Warning | LIX | 85 min | |
| Mar 25, 3:20 PM CDT | Special Marine Warning | LIX | 85 min | |
| Mar 25, 4:09 PM CDT | Special Marine Warning | LIX | 96 min | |
| Mar 25, 4:21 PM CDT | Special Marine Warning | LIX | 39 min | |
| Mar 25, 5:23 PM CDT | Special Marine Warning | LIX | 82 min | |
| Mar 25, 5:57 PM CDT | Special Marine Warning | LIX | 93 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.